Step back from the patient and drop the dermatoscope, delegates to the Australasian College of Dermatologists ASM were told.
Professor Jean Bolognia, from Yale School of Medicine and senior editor of the textbook Dermatology, said stepping back provided the opportunity to see the whole picture.
She said clinicians were sometimes too quick to whip out the dermatoscope for a magnified view of a lesion rather than finding the clues from a wider perspective.
“In dermatology, we are good not only in looking at a primary lesion but in pattern recognition. Is it extensor/ flexor, is it sun exposed/sun protected…if we don’t keep remembering that we’re going to have misdiagnoses,” she told the limbic.
For example, she said the classic distribution pattern of toxic erythema of chemotherapy (TEC) typically involved the pannus, groin, knees and elbows.
“TEC is a disease that is missed a lot. It is thought to be cutaneous candidiasis, intertrigo or TEN due to antibiotics. It has a lot of misdiagnoses.”
“Because the patients are thrombocytopenic, the lesions often become purpuric as well. So then people think it is more of a vasculitis, which it is not.”
“So there is a lot of misdiagnoses and because it spontaneously improves, whatever you thought it was, you start thinking you were right.”
Pattern recognition would also help with the differential diagnoses of Stevens-Johnson syndrome/Toxic Epidermal Necrolysis (SJS/TEN) from other conditions such as Staphylococcal scalded skin syndrome, generalized bullous fixed drug eruption, TEN presentation of systemic lupus erythematosus, vancomycin-induced linear IgA bullous dermatosis or acute graft versus host disease.
While stepping back physically from the close-up was helpful in diagnosis, stepping back mentally ‘to remember we are physicians’ also had its benefits.
“I think what has happened as medicine has become more corporate is that people start trying to see how little time they can spend with people and that’s the time when things sometimes get missed.”
She said dermatologists had to understand the whole person – especially in the context of cutaneous drug eruptions related to medications for other conditions.
“It doesn’t mean you have to answer all the questions, but it means you have to figure out the best person to answer the question.”
She told the meeting that some of most common culprits for drug reactions were antihypertensives including calcium channel blockers, beta-blockers and ACE inhibitors.
HMG-CoA reductase inhibitors, anti-TNFs, frusemide, antihistamines and anakinra were also likely to be involved.
“Even statins can lead to an interstitial granulomatous drug reaction and it may be better to remove the statin instead of adding steroids,” she said.
“Certainly without dermatologists in the mix, there is a risk of overtreatment.”